Alert archive / Missouri / Tornado Warnings in 1996

Tornado Warning 2, NWS Paducah, KY

March 5, 1996Stoddard County, Missouri

NWS Paducah, KY issued this tornado warning at Mar 5, 1996, 5:54 PM CST for Stoddard County, Missouri. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 5, 1996, 5:54 PM CST (23:54 UTC)
Expired
Mar 5, 1996, 6:30 PM CST
In force
36 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Stoddard County, MO

What was reported inside it

TimeReportWhereRemark
Mar 5, 6:05 PM CSTTornado F1Idalia, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.9 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 1996-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 1996-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 549 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
493 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
549 m²/s²
0-3 km storm-relative helicity
719 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 052355
TORPAH
MOC207-060030-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
554 PM CST TUE MAR 5 1996
 
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  630 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST MISSOURI
 
   ...STODDARD COUNTY
 
 
A TORNADO IS EXPECTED TO MOVE THROUGH OR JUST SOUTH OF AID BY 600 PM CST
AND TO BETWEEN BLOOMFIELD AND DEXTER BY 615 PM CST.  AT 553 PM
CST...DOPPLER RADAR INDICATED A TORNADO 20 MILES EAST OF POPLAR BLUFF
NEAR ACORN RIDGE.  MOVEMENT WAS EAST AT 35 MPH.
 
THIS IS A DANGEROUS STORM SITUATION.  ACT QUICKLY.  IF YOU ARE
IN THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW @GROUND IF
AVAILABLE.  OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR POSSIBLE.  AVOID WINDOWS.  ABANDON CARS AND MOBILE HOMES
FOR A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT.
 
SHANKLIN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Mar 5, 1:12 PM CST, 4 hours 42 minutes earlier.

Area forecast discussion, Mar 5, 1:12 PM CST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CST TUE MAR 5 1996

THREATS OF SVR WX AND FLOODING ARE HIGHEST CONCERNS FOR TONIGHT.
17Z MAPS DATA SHOWED A SFC WAVE OVR CNTRL MO NEAR COU...WITH A
FRONTAL BNDRY EXTENDING EWD ACRS STL TO EAST CNTRL IL. TSTMS ALG
FRONT HAVE BEEN QUITE STG/PSBLY SVR IN STL VCNTY. DECENT SLY LOW
LVL FLOW FROM 25 TO 35 KTS JUST ABV THE BNDRY LYR CONTINUES FEEDING
MOIST AND UNSTBL AIR INTO THE FRONTAL BNDRY. PARTIAL CLRG HAS BEEN
SLOWLY WORKING EWD ACRS SRN MO...WARMING SFC TEMPS INTO LWR 70S.
MODIFIED SGF RAOB HAS CAPES 2000-3000 J/KG.

A MID LVL IMPULSE AND THERMAL TROF PROGGED TO BE OVR OK AT 00Z SHOULD
MOVE ACRS THE FA OVRNITE. NGM/ETA PROG H5 TEMPS TO COOL TO NEAR M20
BY 12Z WED ACRS THE FA. DESPITE LOSS OF SFC HEATING...AIR MASS SHOULD
REMAIN UNSTBL OVRNITE DUE TO DIFFERENTIAL TEMP ADVECTION. NGM IS MORE
UNSTBL TONITE...ESP FOR SW INDIANA...WHERE IT PROGS LI NEAR MINUS 6
LATE TONITE. BOTH MODELS AGREE AIR MASS WL BE MDTLY UNSTBL OVR SE MO
LATE TONITE...WITH LI NEAR MINUS 4. AS FRONT APPROACHES AND MID LVL
SUPPORT INCREASES THIS EVENING...SO SHOULD CHC FOR SVR. PRECIPITABLE
WATER AND K INDEX FCSTS SHOW PLENTY OF MOISTURE THROUGH TONIGHT...
ENHANCING HVY RAINFALL POTENTIAL. WATER VAPOR LOOP SHOWS DRY PUNCH
INTO WRN KS ATTM. MODELS INDICATE THIS DRY PUNCH SHOULD REACH THE FA
AROUND 12Z WED...ENDING THREAT OF EXCESSIVE RAINFALL.

WITH MID LVL DRYING AND PASSAGE OF FRONT WEDNESDAY...SVR WX THREAT
AND HVY RAINFALL SHOULD END EARLY ACRS SE MO...SRN IL AND SW INDIANA.
NGM IS SLOWER THAN ETA...MEANING A LONGER PD OF HVY RAIN FOR WRN KY
WEDNESDAY. WOULD BE INCLINED TO SIDE WITH THE ETA/AVN...WHICH BRING
FRONT THRU PAH BY NOON.

STN LOW/HIGH POP
PAH 055/063  97
CGI 055/062  97
EVV 053/057  +8

MY

In the hours before

Local storm report, Mar 5, 3:42 PM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY                                             340 PM CST TUE MAR 5 1996

TIME (CDT) ...CITY LOCATION...    STATE
           ...COUNTY LOCATION...            ...EVENT/REMARKS...
                                                                                0340 PM    WEST FRANKFORT            IL   0.5 INCH HAIL                         03/05/96   FRANKLIN                       REPORT FROM FRANKLIN CO EOC
Local storm report, Mar 5, 5:01 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
500 PM CST TUE MAR 5 1996

TIME (CDT) ...CITY LOCATION...    STATE
           ...COUNTY LOCATION...            ...EVENT/REMARKS...

0458 PM    7NW STRINGTOWN           MO     3 INCH DIAMETER HAIL
03/05/96   BUTLER

0458 PM    7NW STRINGTOWN           MO     NUMEROUS TREES DOWN
03/05/96   BUTLER                          ALONG HWY 60

NOLES
Local storm report, Mar 5, 5:52 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
555 PM CST TUE MAR 5 1996

TIME (CDT) ...CITY LOCATION...    STATE
           ...COUNTY LOCATION...            ...EVENT/REMARKS...

050:5 PM    7N STRINGTOWN            MO     TRESS/POWER LINES DOWN
03/05/96   BUTLER

FIELDS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 4:01 PM CSTSevere Thunderstorm WarningPAHCarter44 min
Mar 5, 4:39 PM CSTSevere Thunderstorm WarningPAHButler51 min
Mar 5, 4:47 PM CSTTornado WarningPAHButler28 min
Mar 5, 5:23 PM CSTSevere Thunderstorm WarningPAHStoddard52 min
Mar 5, 5:58 PM CSTSevere Thunderstorm WarningPAHWayne32 min

Nearby

Tornado Warnings in Missouri, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.